Heart drug is wrecking my life

I am a 75-year-old woman who, 10 years ago, was diagnosed with atrial fibrillation (an abnormal heart rhythm) and put on digoxin. At that time, I was going to exercise classes and leading a reasonably active life.


Five years ago, I went to see a different cardiologist, who gave me an ECG and a stress test. He stopped the digoxin and put me on a prescription of flecainide acetate (Tambocor) – 50 mg in the morning and 100 mg at night – together with 3.5 mg/day of warfarin (a blood-thinner).


All my troubles seem to have started from then. My skin is very dry and inclined to break out in rashes. I had a dreadful fungal rash on my feet, which took a long time to clear up. My skin and nerves are very sensitive to heat or cold, and even touch.


I am also getting white rings around my irises; my hair is not in good condition, and my scalp is itchy.


All my joints and muscles are so painful that I find it difficult to walk even short distances. My weight has increased by four stones and it seems almost impossible to keep it under control, let alone lose any.


I am desperately tired all the time and keep having short naps during the day, yet I am not sleeping well at night.


All in all, I feel the quality of my life is not good. The phlebotomist whom I see regularly for blood checks will not admit that any of my problems are due to the drugs I’m taking, and tends to write me off as neurotic.


My doctor has also sent me to a rheumatologist for blood tests, X-rays and a bone-density scan, but nothing much has shown up. I just feel that nobody is listening to me. – DW, Ruislip, Middlesex

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.